(HealthDay News) – The use of prostaglandin analogues to treat glaucoma is associated with eyelid drooping and other problems that can interfere with vision, according to a study published May 1 in PLOS ONE.
Mamta Shah, MD, from the Boston University School of Medicine, and colleagues examined the association between prostaglandin analogue use and adnexal features in 157 current, 15 past, and 171 never users of prostaglandin analogues who were ≥50 years old and did not have conditions affecting ocular adnexal anatomy.
The researchers found that, after controlling for multiple variables, current use of prostaglandin analogues was associated with a significantly higher risk of incremental involution of dermatochalasis (odds ratio [OR], 2.3) and incremental loss of lower lid steatoblepharon (OR, 2.49), compared with never or past users. Current use of prostaglandin analogues was also associated with a significantly higher risk of upper lid ptosis (OR, 4.04), levator dysfunction (OR, 7.51), and lower lid retraction (OR, 2.6), compared with never or past users.
“The associations between prostaglandin analogue use and deepening of the upper lid sulci and between prostaglandin analogue use and loss of inferior periorbital fat are confirmed in this multivariable analysis,” Shah and colleagues conclude. “The associations between prostaglandin analogue use and levator muscle dysfunction and between prostaglandin analogue use and upper lid ptosis represent significant side effects that could impact visual function in glaucoma patients.”
One author is a coauthor on a patent regarding the use of prostaglandins to alter body shape.